Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 131, NWS Midland/Odessa, TX

May 13, 20124 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2012, 11:16 PM CDT for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2012, 11:16 PM CDT (04:16 UTC)
Expired
May 14, 2012, 12:15 AM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Loving County, TX, Pecos County, TX, Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 9:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 140416
SVRMAF
TXC301-371-389-475-140515-
/O.NEW.KMAF.SV.W.0131.120514T0416Z-120514T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1116 PM CDT SUN MAY 13 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOVING COUNTY IN WEST TEXAS...
  NORTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS...
  WARD COUNTY IN WEST TEXAS...
  EASTERN REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1215 AM CDT

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  PECOS...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TOYAH LAKE...
  COYANOSA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3141 10277 3090 10293 3080 10345 3147 10386
      3171 10348
TIME...MOT...LOC 0417Z 316DEG 35KT 3137 10342

$$
2 follow-up statements
981 
WWUS54 KMAF 140442
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1142 PM CDT SUN MAY 13 2012

TXC301-140452-
/O.CAN.KMAF.SV.W.0131.000000T0000Z-120514T0515Z/
LOVING TX-
1142 PM CDT SUN MAY 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOVING COUNTY IS
CANCELLED...

AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD 
EXITED THE AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3132 10373 3162 10327 3141 10277 3090 10293
      3080 10345
TIME...MOT...LOC 0442Z 316DEG 35KT 3119 10323

$$

TXC371-389-475-140515-
/O.CON.KMAF.SV.W.0131.000000T0000Z-120514T0515Z/
PECOS TX-WARD TX-REEVES TX-
1142 PM CDT SUN MAY 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN REEVES...WARD AND NORTHWESTERN PECOS COUNTIES...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 11 MILES WEST OF COYANOSA...OR ABOUT 19 MILES SOUTHEAST OF
PECOS...MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
COYANOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3132 10373 3162 10327 3141 10277 3090 10293
      3080 10345
TIME...MOT...LOC 0442Z 316DEG 35KT 3119 10323

$$
476 
WWUS54 KMAF 140455
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1155 PM CDT SUN MAY 13 2012

TXC371-389-475-140515-
/O.CON.KMAF.SV.W.0131.000000T0000Z-120514T0515Z/
PECOS TX-WARD TX-REEVES TX-
1155 PM CDT SUN MAY 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN REEVES...SOUTHERN WARD AND NORTHWESTERN PECOS
COUNTIES...

AT 1152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS 
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF 
COYANOSA...OR ABOUT 22 MILES NORTHWEST OF FORT STOCKTON...MOVING 
SOUTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
NORTHWESTERN PECOS COUNTY AND CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3132 10373 3154 10309 3141 10277 3090 10293
      3080 10345
TIME...MOT...LOC 0455Z 316DEG 35KT 3110 10313

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:04 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, May 13, 5:04 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT SUN MAY 13 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MESSY SITUATION SHAPING UP FOR THE NEXT 24 HRS...AS WV IMAGERY
SHOWS AN UPPER TROUGH MOVING THRU THE FOUR CORNERS AREA AND
APPROACHING SE NM/WEST TEXAS. THIS WILL RESULT IN INCREASING
CHANCES OF CONVECTION FOR THE NEXT 24 HRS. FORECAST SOUNDINGS
SUGGEST WIDESPREAD MVFR CIGS ACCOMPANYING CONVECTION...W/IFR VSBYS
ACCOMPANYING THE HEAVIER STORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...
     GLASSCOCK...LOVING...MARTIN...MIDLAND...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...UPTON...WARD...
     WINKLER.

&&

44
Hazardous weather outlook, May 13, 2:02 PM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT SUN MAY 13 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT SUN MAY 13 2012 /102 PM MDT SUN MAY 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ALONG AND
WEST OF A TATUM TO MIDLAND TO SANDERSON LINE. THE MAIN CONCERNS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
OVER THE AREA MONDAY...ESPECIALLY ALONG AND EAST OF THE PECOS
RIVER.  HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN
CONCERN WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT OR 4 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 13, 8:30 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             3 N ARTESIA             32.89N 104.43W
05/13/2012  M1.00 INCH       EDDY               NM   LAW ENFORCEMENT

            NICKLE TO QUARTER SIZE HAIL COVERING THE GROUND.

&&

KAH
Local storm report, May 13, 8:44 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             8 NW CARLSBAD           32.49N 104.33W
05/13/2012  M1.00 INCH       EDDY               NM   TRAINED SPOTTER

            NICKLE INCREASING TO QUARTER SIZE HAIL. HIGHWAY 285 AND
            137.

&&

KAH
Local storm report, May 13, 9:27 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
927 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
05/13/2012                   EDDY               NM   TRAINED SPOTTER

            6 INCHES OF RUNNING WATER OVER THE ROADWAYS. LOCATION WAS
            AT 6TH STREET IN CNM.

&&

KAH
Local storm report, May 13, 10:42 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
05/13/2012                   EDDY               NM   TRAINED SPOTTER

            4-10 INCHES OF RUNOFF ON NORTH LAKE RD...RUNNING NORTH
            OUT OF NE CARLSBAD TO BRANTLEY PARK.

&&

JD
Local storm report, May 13, 10:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1053 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
05/13/2012                   EDDY               NM   TRAINED SPOTTER

            CURB-TO-CURB FLOODING...4-5 INCHES DEEP. 6 INCHES DEEP AT
            INTERSECTIONS.

&&

JD
Local storm report, May 13, 11:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1107 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             MENTONE                 31.71N 103.60W
05/13/2012  M0.50 INCH       LOVING             TX   TRAINED SPOTTER

            55 MPH WINDS AND .25 TO .5 INCH HAIL.

&&

KAT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:14 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 13, 10:16 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves, Ward, Winkler59 min
May 14, 12:09 AM CDTSevere Thunderstorm WarningMAFPecos66 min
May 14, 12:40 AM CDTAreal Flood AdvisoryMAFPecos3 hr
May 14, 1:14 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 14, 2:17 AM CDTSevere Thunderstorm WarningMAFBrewster, Terrell58 min
May 14, 2:26 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 14, 10:20 AM CDTAreal Flood AdvisoryMAFCulberson115 min
May 14, 11:44 AM CDTAreal Flood AdvisoryMAFEctor2 hr
May 14, 12:38 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
May 14, 1:20 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Pecos3 hr
May 14, 2:08 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
May 14, 2:20 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton115 min
May 14, 3:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 14, 3:21 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio54 min
May 14, 3:23 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard112 min
May 14, 4:00 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 14, 4:24 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio66 min
May 14, 4:48 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
May 14, 5:29 PM CDTSevere Thunderstorm WarningMAFBrewster61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.